Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 148, NWS Goodland, KS

August 26, 2002Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 26, 2002, 3:44 PM CDT for Rawlins County, Kansas. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2002, 3:44 PM CDT (20:44 UTC)
Expired
Aug 26, 2002, 4:45 PM CDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 4:50 PM CDTThunderstorm Wind 69 EAtwood, KSPower lines down. Semi overturned.
Aug 26, 4:52 PM CDTHail 1Atwood, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 2:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2002-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2002-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1929 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

223 
WUUS53 KGLD 262044
SVRGLD
KSC153-262145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
340 PM CDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAWLINS COUNTY IN NORTHWEST KANSAS

* UNTIL 445 PM CDT

* AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES NORTH OF BLAKEMAN...OR ABOUT 12 MILES
  SOUTHWEST OF TRENTON...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LUDELL AT 350 PM CDT
  ATWOOD AT 410 PM CDT
  BLAKEMAN AT 420 PM CDT
  BEARDSLEY AT 440 PM CDT

THIS STORM HAS PRODUCED GRAPEFRUIT SIZE HAIL NEAR STRATTON. A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING 
FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST 
NEBRASKA.

&&

LAT...LON 3983 10136 3964 10094 3999 10076 3999 10137

72

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:28 PM CDT, 16 minutes earlier.

Area forecast discussion, Aug 26, 3:28 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT MON AUG 26 2002

THE FORECAST CHALLENGES WILL BE THE CHANCE OF PRECIPITATION AND
SEVERE TODAY AND EACH AFTERNOON THROUGH FRIDAY.

STORMS HAVE DEVELOPED ALONG THE CONVERGENCE ZONE BETWEEN THE OUTFLOW
FROM THE STORMS IN NEBRASKA AND THE MOIST SOUTHERLY FLOW MOVING UP
THROUGH THE SOUTHERN AND CENTRAL HIGH PLAINS. THE MOIST SOUTHERLY
FLOW IS TO THE EAST OF A SURFACE LEE TROUGH THAT EXTENDS FROM THE
NEBRASKA PANHANDLE TO EASTERN NEW MEXICO. ALOFT...A 700MB SHORTWAVE
TROUGH IS LIFTING OUT OF COLORADO/NEW MEXICO.

ALL MODELS INITIALIZED REASONABLY WELL ALOFT WITH MINOR DISAGREEMENT
NEAR THE SURFACE. THE ETA WAS THE MOST AGGRESSIVE ON THE PROBABILITY
OF PRECIPITATION IN THE SHORT TERM ALONG WITH BEING THE WARMER
MODEL. HAVE GONE NEAR THE WARMER GUIDANCE AND HIGHER POPS THROUGH
THE WEEK.

THE SURFACE LEE TROUGH REMAINS IN PLACE GENERALLY THROUGH THE ENTIRE
FORECAST PERIOD AS SURFACE HIGH PRESSURE MOVES ACROSS THE NORTHERN
PLAINS. MID LEVEL SHORT WAVE TROUGHS CONTINUE TO EJECT EAST OF THE
ROCKIES AS A LOW DEVELOPS OVER THE GREAT BASIN.  THE LOW RETROGRADES
WEST TUESDAY AND WEDNESDAY BEFORE ANOTHER LOW DROPS THROUGH THE
PACIFIC NORTHWEST FRIDAY EVENING...KEEPING THE FORECAST AREA
GENERALLY UNDER ZONAL FLOW THROUGH THE WEEKEND.

STORMS WILL CONTINUE TO DEVELOP ACROSS THE CONVERGENCE AREA OVER THE
NORTHEAST THIRD OF THE FORECAST AREA TODAY. WITH THE SURFACE LEE
TROUGH REMAINING IN THE REGION THROUGH EARLY FRIDAY...A CHANCE OF
THUNDERSTORMS WILL EXIST LATE EACH DAY AND INTO THE OVERNIGHT HOURS
FROM THIS AFTERNOON THROUGH THURSDAY NIGHT.

EXTENDED PROGS ARE IN GOOD AGREEMENT KEEPING WEST TO SOUTHWEST FLOW
OVER THE FORECAST AREA THROUGH SUNDAY AS SEVERAL SHORT WAVE TROUGHS
EJECT OUT OF THE MAIN WESTERN U.S. TROUGH THROUGH SUNDAY. BY NEXT
WEEK THE UPPER FLOW FLATTENS EVEN MORE AFTER THE UPPER LOW LIFTS OUT
OF THE WESTERN U.S. WILL KEEP A SLIGHT CHANCE OF THE THUNDERSTORMS
IN THE FORECAST SATURDAY NIGHT.

.GLD...NONE.

LOCKHART

In the hours before

Special weather statement, Aug 26, 2:15 PM CDT, 1 hour 29 minutes before
COZ090>092-KSZ001>004-013>016-027>029-NEZ079>081-270000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT MON AUG 26 2002

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 638 FOR THE FOLLOWING COUNTIES:

SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK...RED WILLOW

EASTERN COLORADO...YUMA...KIT CARSON...CHEYENNE

NORTHWEST KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN...
THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...AND GOVE.

THE SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM MDT (7 PM CDT).

SEVERE THUNDERSTORMS WILL DEVELOP RAPIDLY ACROSS SOUTHWEST NEBRASKA
AND EASTERN COLORADO AND SPREAD SOUTHEAST ACROSS NORTHWEST KANSAS.
THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

STAYED TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE COMMERCIAL
MEDIA OUTLET FOR FURTHER UPDATES.

LAMMERS
Local storm report, Aug 26, 3:06 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
206 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    11 N MAX                  NE   1.5 INCH HAIL
08/26/02   DUNDY                          REPORTED BY PUBLIC.

0155 PM    BENKELMAN                 NE   1.25 INCH HAIL
08/26/02   DUNDY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 26, 3:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
220 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    3 NE BENKELMAN            NE   TORNADO
08/26/02   DUNDY                          REPORTED BY MEDIA.

0215 PM    3 E ACHILLES              KS   1 INCH HAIL
08/26/02   RAWLINS                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 26, 3:35 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
235 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    8 SE STRATTON             NE   4 INCH HAIL
08/26/02   HITCHCOCK                      LOST NUMEROUS WINDOWS
                                          IN HOUSE. REPORTED BY
                                          STORM SPOTTER.

0200 PM    8 SSE STRATTON            NE   WIND DAMAGE
08/26/02   HITCHCOCK                      REPORTED BY STORM
                                          SPOTTER. ROOF OF HOUSE
                                          DAMAGED.

0230 PM    8 SE STRATTON             NE   FLOOD
08/26/02   HITCHCOCK                      REPORTED BY STORM
                                          SPOTTER. WATER RUNNING
                                          IN MANY LOW LYING AREAS.
Local storm report, Aug 26, 3:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
238 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    BENKELMAN                 NE   87 MPH TSTM GUST
08/26/02   DUNDY                          REPORTED BY PUBLIC.

0210 PM    BENKELMAN                 NE   1 INCH HAIL
08/26/02   DUNDY                          REPORTED BY PUBLIC.
Local storm report, Aug 26, 3:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT MON AUG 26 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0158 PM    BENKELMAN                 NE   .75 INCH HAIL
08/26/02   DUNDY                          REPORTED BY COOPERATIVE
                                          OBSERVER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:48 PM CDTSevere Thunderstorm WarningGLDRawlins57 min
Aug 26, 3:13 PM CDTTornado WarningGLDCheyenne47 min
Aug 26, 4:01 PM CDTSevere Thunderstorm WarningGLDCheyenne59 min
Aug 26, 4:21 PM CDTTornado WarningGLDCheyenne39 min
Aug 26, 4:55 PM CDTTornado WarningGLDRawlins50 min
Aug 26, 5:00 PM CDTSevere Thunderstorm WarningGLDCheyenne60 min
Aug 26, 5:07 PM CDTFlash Flood WarningGLDCheyenne, Rawlins4 hr
Aug 26, 5:31 PM CDTSevere Thunderstorm WarningGLDSherman59 min
Aug 26, 5:37 PM CDTSevere Thunderstorm WarningGLDThomas53 min
Aug 26, 6:20 PM CDTSevere Thunderstorm WarningGLDWallace55 min
Aug 26, 6:34 PM CDTSevere Thunderstorm WarningGLDThomas41 min
Aug 26, 6:49 PM CDTSevere Thunderstorm WarningGLDLogan56 min
Aug 26, 6:55 PM CDTFlash Flood WarningGLDThomas4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.